Missouri, 2021

Hail in Missouri, May 6, 2021

May 6, 2021 · NWS PAH · 3 events in 3 counties and zones

Clusters of thunderstorms strengthened along and ahead of a cold front moving southeastward into southeast Missouri. As daytime heating continued through the afternoon, the storms produced isolated hail up to nickel size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of thunderstorms strengthened along and ahead of a cold front moving southeastward into southeast Missouri. As daytime heating continued through the afternoon, the storms produced isolated hail up to nickel size. Cold mid-level temperatures and resulting steep lapse rates supported moderate instability, despite relatively modest low-level moisture.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 6, 2:39 AM CST, 7 hours 46 minutes earlier.

Area forecast discussion, May 6, 2:39 AM CST, 7 hours 46 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
339 AM CDT Thu May 6 2021

.SHORT TERM...(Today through Saturday night)
Issued at 330 AM CDT Thu May 6 2021

Mid level short wave energy will rotate southeast into the mid MS
River Valley today. An associated weak surface front will also
move southeast and approach the lower OH River Valley by early
this afternoon. Though surface dew points are only expected to
make it up to near 50 or the lower 50s ahead of the front, enough
marginal instability (SBCAPE 500-1000 J/KG) and moisture should
be available for shower/thunderstorm development ahead of the
front during the heat of the day. This, along with steep mid level
lapse rates and moderate deep layer shear could lead to a few
stronger to marginally severe storms across the region, where
latest SPC Day 1 maintains a marginal risk for severe storms.

Drier air will move in behind the front tonight/Friday as surface
high pressure builds southeast into the lower MS River Valley.
However, the rain-free conditions may be fairly brief. A warm
front will develop out to the east of a surface low over the
western high Plains on Saturday, and lift north through the
forecast area Saturday afternoon and Saturday night. Though this
could lead to an increase in shower coverage, esp Saturday
afternoon/evening, it does not appear to be a wash at this time,
as there seems to be little if any mid/upper level support. In
fact, rainfall amounts with the frontal passage are now expected
to average around a quarter inch or less at most locations.

.LONG TERM...(Sunday through Wednesday)
Issued at 330 AM CDT Thu May 6 2021

The extended forecast period begins with progressive, but
increasingly sheared low/middle level shortwave moving over
northwest Missouri with a corresponding low over south central
Missouri around the noon hour on Sunday.

The timing and positioning of positive vorticity lobes rotating
around the base of the low amplitude shortwave are most similar in
the ECMWF and Canadian deterministic and ensemble guidance on
Sunday, suggesting a more disorganized and episodic convective
development during the day. This will likely inhibit consistent
coverage of heavy rainfall focusing the greater precipitation
chances south of the warm front (generally located north of the WFO
PAH forecast area). The best potential for any organized convective
development on Sunday will likely be during the morning hours over
foothills region of southeast Missouri where 0-1km/0-3km CAPE values
could peak as high as 1400 j2/kg2, before being expended further
east across the WFO PAH forecast area.

There is a greater preference toward the ECMWF (and to a lesser
degree, the Canadian) Ensemble solutions on the progressive nature
of this system through the WFO PAH forecast Sunday night. Although
the NBM initialization appears to high with PoPs Sunday night, kept
at least low PoPs in place for collaborative reason with surrounding
NWS offices. The NBM QPF forecast for the same time period appears
reasonable (little no measurable QPF).

Forecast confidence for the occurrence of PoPs and Weather goes down
significantly from Monday night through Wednesday night, as model
guidance from the ECMWF/Canadian/GFS ensembles have subtle changes
in the position of the mean zonal flow (directly impacting the WFO
PAH forecast area, and more amplified flow further north.  This
split flow scenario does not warrant a much more than slight/chance
PoPs at the most. Attempted to lower PoPs from Tuesday through
Wednesday, reflecting lesser coverage within collaboration limits.
Depending on the evolution of the western U.S. trough Sunday, rain
chances could be curbed even further.

NBM temperature initialization appears reasonable in the extended
forecast period, but dewpoints could be closer to the ECMWF guidance.

&&

.AVIATION...
Issued at 702 PM CDT Wed May 5 2021

VFR conditions are expected through much of the forecast period.
Light and variable winds tonight will become southwesterly around
10 knots ahead of an approaching cold front on Thursday. Scattered
showers and thunderstorms are expected to develop along and ahead
of this front during the late morning and into the afternoon.
Winds could be strong and gusty in the vicinity of thunderstorms.
Winds will shift to the west/northwest during the afternoon in the
wake of the front.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...Smith
AVIATION...RJP
Hazardous weather outlook, May 6, 2:47 AM CST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
347 AM CDT Thu May 6 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
347 AM CDT Thu May 6 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today, especially during the
heat of the afternoon. Some storms may be strong with gusty winds
and small hail. A severe storm or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be a slight chance for non-severe thunderstorms
Saturday. Widely scattered to scattered thunderstorms are
forecast Sunday and Sunday Night. Lightning and locally heavy rain
will be the primary threats. An isolated strong storm cannot be
ruled out during the day Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The St Louis radar (KLSX), 191 km away, was scanning. The volume nearest the first event began at 16:25 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Carter

When
May 6, 10:25 AM CST
Where
Carter County, 1 mi W of Van Buren
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.000, -91.038

Hail, Wayne

When
May 6, 11:54 AM CST
Where
Wayne County, Williamsville
Measured
0.75 in hail
Reported by
Public
Coordinates
36.970, -90.550

Funnel Cloud, Scott

When
May 6, 12:58 PM CST
Where
Scott County, 2 mi E of Benton
Reported by
Trained Spotter
Coordinates
37.100, -89.534

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951707, 951708, 951715.